Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 249, NWS Goodland, KS

July 24, 2005Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 24, 2005, 6:24 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2005, 6:24 PM MDT (00:24 UTC)
Expired
Jul 24, 2005, 6:52 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN JUL 24 2005

.SHORT TERM... (TONIGHT - WEDNESDAY)
TONIGHT...BOUNDARY/FRONT DRAPED ACROSS THE AREA HAS SHOWN A TENDENCY
TO DRIFT SLOWLY EAST OVER THE PAST 12 HOURS. MODELS SPLIT ON WHAT
WILL BE THE FOCUS FOR CONVECTION...ETA/WRF SAY THE BOUNDARY...WHILE
GFS/RUC/HPC KEEP DEVELOPMENT CONFINED TO UPSLOPE REGIME WEST OF THE
BOUNDARY. SUBTLE VORT MAX EJECTING OUT OF NORTHERN COLORADO THIS
AFTERNOON AND EVENING WOULD FAVOR THE POST FRONTAL AREA...AND GIVEN
CURRENT RADAR MOSAIC WILL LEAN IN THAT DIRECTION. WEAK 500MB FLOW
WILL PRECLUDE ORGANIZED SEVERE THREAT...THOUGH ENOUGH INSTABILITY
AVAILABLE FOR A FEW PULSE STORMS WITH ATTENDANT WIND/HAIL THREAT
THROUGH ABOUT 06Z.

MONDAY...BOUNDARY WILL CONTINUE TO SLIDE OFF TO THE EAST. DURING THE
DAY...STRONG COLD FRONT WILL MOVE THROUGH NORTHERN/CENTRAL NEBRASKA.
THE FORECAST AREA WILL SEE LIGHT NORTHWEST WINDS AHEAD OF THE FRONT.
UPPER SUPPORT WOULD ALSO POINT TO BULK OF PRECIPITATION STAYING
NORTH OF THE AREA. 850MB TEMPERATURES SUPPORT ONE MORE DAY OF
HEAT...UPPER 90S WEST TO LOWER 100S EAST. MONDAY NIGHT...STRONG COLD
FRONT WILL MOVE THROUGH WITH UPSLOPE/NORTHEAST WINDS OVERSPREADING
THE AREA AFTER 06Z. VORT MAX FORECAST TO MOVE OUT OF CENTRAL
COLORADO AND ACROSS THE AREA PROVIDING ADDITIONAL LIFT. WILL FOLLOW
GUIDANCE AND BUMP UP TO LIKELY CATEGORY.

TUESDAY...MODELS CONTINUE TO BE COLD AND WET. EVEN THE ECMWF/WHICH
WAS WARM ON PREVIOUS RUNS/HAS COME INTO LINE. COORDINATION WITH
SURROUNDING OFFICES HAS RESULTED IN DROPPING HIGH TEMPERATURES
SIGNIFICANTLY. WILL HAVE A MORNING CHANCE OF THUNDERSTORMS IN
EASTERN AREAS AS UPPER VORT MAX WILL STILL BE EXITING THAT AREA. FOR
THE AFTERNOON THINK CONVECTION WILL DEVELOP IN POST FRONTAL UPSLOPE
REGIME ACROSS A GOOD PORTION OF THE AREA AND KEPT CHANCE POPS
INTACT. ACTIVITY EXPECTED TO WIND DOWN TUESDAY NIGHT FROM NORTH TO
SOUTH.

WEDNESDAY...WEAK NORTHWEST FLOW FORECAST ALOFT...WITH UPSLOPE AT THE
SURFACE. INSTABILITY FORECAST TO DEVELOP ACROSS WESTERN ZONES. MOST
LOW LEVEL MOISTURE WILL BE ROBBED BY FRONT DRAPED ACROSS RED RIVER
VALLEY BY THAT TIME. HOWEVER WILL KEEP SOME SLIGHT CHANCE AFTERNOON
AND EVENING MENTION FOR ANY ISOLATED STORMS DEVELOPING ON PALMER AND
MOVING ACROSS SOUTHWESTERN ZONES WITH MEAN FLOW. TEMPERATURES WILL
REMAIN BELOW NORMAL.

.LONG TERM... (THURSDAY - SUNDAY)
UPPER AIR PATTERN WILL FEATURE A SOUTHERN STREAM SHORTWAVE DIGGING
INTO THE SOUTHEASTERN STATES....RISING HEIGHTS ACROSS THE
ROCKIES...AND ANOTHER TROUGH MOVING INTO THE GREAT BASIN. 500MB
HEIGHTS OVER THE CENTRAL HIGH PLAINS BEGIN THE PERIOD NEAR CLIMO BUT
BY THE WEEKEND ALL GFS ENSEMBLE MEMBERS ARE ABOVE CLIMO UNDER THE
SKINNY RIDGE PINCHED OFF BY THE COASTAL SYSTEMS. THUS GRADUALLY
WARMING TEMPERATURES SEEMS TO BE THE WAY TO GO. EASTERN SYSTEM WILL
SUPPORT COLD FRONT WHICH WILL STALL ACROSS CENTRAL TEXAS AND
ESSENTIALLY ROB DEEP MOISTURE SOURCE. CONVECTIVE INITIATION WILL BE
CONFINED TO THE COLORADO MOUNTAINS...AND WITH WEAK FLOW UNDER THE
RIDGE DO NOT ANTICIPATE MUCH STORM MOTION. WILL THEREFORE GO WITH A
DRY FORECAST AT THIS TIME.

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 24, 10:33 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SUN JUL 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND SPREAD ACROSS THE AREA WEST
OF A LINE FROM LEOTI TO NORTON KANSAS DELINEATED BY A STATIONARY
SURFACE BOUNDARY AFTER 1 PM MDT (2 PM CDT).  THE PRIMARY THREATS FROM
THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. THUNDERSTORM COVERAGE WILL
DIMINISH DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN ON TUESDAY
EVENING AS A COLD FRONT MOVES SOUTH OF THE AREA AND BECOMES NEARLY
STATIONARY OVER THE TEXAS PANHANDLE. A FEW OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MCGUIRE/LOCKHKART

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.